Alert archive / California / Wind Advisories in 2020

Wind Advisory 47, NWS Los Angeles, CA

June 12, 2020

NWS Los Angeles, CA issued this wind advisory at Jun 12, 2020, 7:29 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 7:29 PM PDT (02:29 UTC)
Expired
Jun 13, 2020, 5:00 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

937 
WWUS76 KLOX 130229
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
729 PM PDT Fri Jun 12 2020

CAZ039-131200-
/O.NEW.KLOX.WI.Y.0047.200613T0229Z-200613T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
729 PM PDT Fri Jun 12 2020

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts to 45 mph. Local
  gusts to 50 mph western portion. 

* WHERE...Santa Barbara County South Coast.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Watch for strong cross winds on Highways 101 and 154. 

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Smith
1 follow-up statement
009 
WWUS76 KLOX 131155
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
455 AM PDT Sat Jun 13 2020

CAZ039-131300-
/O.EXP.KLOX.WI.Y.0047.000000T0000Z-200613T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
455 AM PDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds will continue to diminish this morning. Local gusts to 35
mph are possible through mid-morning, but these winds are expected
to remain localized. Another wind advisory will likely need to be
reissued for this afternoon and tonight.

$$

Hall

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jun 12, 5:07 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 5:07 PM PDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
507 PM PDT Fri Jun 12 2020

.SYNOPSIS...12/505 PM.

Dry and cooler weather expected through the weekend, along with
some night to morning coastal low clouds and fog. Gusty northerly
winds will affect portions of the area at times tonight through
Sunday night. Warmer conditions are likely Monday into Tuesday.
Slightly cooler temperatures should return by mid week with more
extensive overnight low clouds for the coast and valleys.

&&

.SHORT TERM (TDY-MON)...12/211 PM.

The marine inversion early this afternoon was near 1500 ft deep
at LAX. Some low clouds lingered at the beaches on the central
Coast and also a few beaches S of Point Conception. There may be
a slight increase in low cloud coverage along the beaches before
sunset, otherwise mostly sunny skies will prevail the rest of the
day across the region.

Afternoon gradients for LAX-DAG are forecast by the NAM to peak
around +8.8 mb. This will contribute to gusty onshore S to NW
afternoon and early evening winds across the region, with the
highest gusts expected along the central Coast, and in the
foothills, mtns and deserts. Winds in the Antelope Vly could
approach advisory levels at times.

Temps this afternoon are forecast to be quite a bit cooler than
yesterday and be about 4-7 deg below normal. Highs in the warmest
vlys and lower mtns should reach the upper 70s to mid 80s, except
mid 80s to around 90 in the Antelope Vly.

An upper level trof over the eastern Pac will push east and
inland over CA late today and this evening. H5 heights over the
forecast area should bottom out late today, as low as 571 dm over
nrn SLO County according to the NAM. Broad but weak upper level
troffiness should then prevail over the region from later this
evening thru Sun. Even with the upper troffiness, H5 heights will
still increase to 579-581 dm Sat afternoon, and to 582-584 dm on
Sun. A mostly flat upper ridge should move in Mon with H5 heights
increasing to around 586-588 dm.

Low clouds should affect much of the coast and possibly some
adjacent vlys tonight into Sat morning. However, gusty northerly
flow over southern Santa Barbara County should push any low clouds
away from that area. It looks like the low clouds will be mainly
confined to the L.A. County coast and parts of the Central Coast
Sat night into Sun morning and again Sun night into Mon morning
as northerly offshore flow increases and the marine inversion
lowers. Otherwise, mostly clear skies will prevail over the
forecast area through Mon.

Northerly gradients will increase tonight with the passage of the
upper level trof. Gusty NW winds are expected over the mtns along
the I-5 Corridor tonight into Sat morning. Gusty NW to N canyon
winds can also be expected for the SBA County S coast and mtns, with
the strongest winds possibly near Advisory levels mainly W of
Goleta. Onshore flow can be expected Saturday afternoon, altho some
northerly flow should linger for the interior areas of SLO/SBA
Counties.

Even stronger offshore gradients to the N can be expected Sat night
(NAM fcst SBA-SMX -4.8 mb late Sat afternoon and -4.3 mb late Sat
evening; LAX-BFL -4.0 mb late Sat night). This will help to drive
strong and gusty NW to N winds across the SBA County mtns and S
coast (local gusts near 50 mph will be possible), with gusty NW
winds approaching Advisory levels in the L.A./VTU County mtns along
the I-5 corridor. There should also be strong and gusty NW winds
near Advisory levels for the Central Coast and Antelope Vly late
Sat and Sat evening.

More offshore flow can be expected Sun night into Mon morning,
especially over SLO/SBA Counties and interior areas of VTU/L.A.
Counties, with winds turning onshore closer to the coast Mon
afternoon.

Temps will 4-10 deg below seasonal norms on Sat before rebounding
some on Sun to near normal to slightly above normal for most
areas. Highs in the warmest vlys and lower mtns should be in the
upper 70s to low 80s Sat, and in the 80s to near 90 on Sun. Temps
will warm further Mon to near normal to several degrees above
normal. The warmest vlys and lower mtns on Mon should be in the
mid to upper 80s except 90s in the SLO interior vlys and Antelope
vly.

.LONG TERM (TUE-FRI)...12/212 PM.

Flat upper level ridging with H5 heights around 585-588 dm can be
expected on Tue, then weak upper level troffiness should develop
just off the coast Wed thru Fri altho the GFS lingers the upper
trof over swrn CA late in the week. The EC has higher H5 heights
over the area during the period, as much as 590 dm Wed evening.
Went with a blend of the two models for the extended. Even with
some differences, both models do show decent onshore flow
afternoon and evening hours.

The marine layer should be shallow for the most part thru Tue,
with just some night and morning low clouds and fog along parts of
the Central Coast, and along the L.A./VTU Country coastal areas.
A deeper marine layer with good onshore flow can be expected Wed
thru Fri with night and morning low clouds and fog for the coast
and vlys. Some low clouds may even linger at the beaches as well
Wed thru Fri. Otherwise, mostly clear skies can be expected
across the forecast area thru the extended period.

There should be only minor day-to-day changes in temps Tue thru
Fri, with highs generally near normal to slightly below normal.
The warmest vlys and lower mtns should see highs mostly in the
80s to around 90 each day.

&&

.AVIATION...13/0001Z.

At 2300z at KLAX... The inversion was around 1100 feet deep. The
top of the inversion was near 2400 feet with a temperature of 22
degrees Celsius.

Overall...Low to moderate confidence in the coastal TAFs and
moderate to high confidence for the inland sites. LIFR to IFR
conditions likely for the Central Coast sites, and the LA County
coastal sites, although cigs could be broken for the LA sites.
Lower confidence for KOXR and KCMA where models indicate some
broken IFR cigs possible between 09Z-15Z. KSBA likely to remain
clear overnight due to northerly flow. Lower confidence for KBUR
and KVNY with a 30% chance of cigs between 12Z-15Z. Gusty SW winds
expected across the desert.

KLAX... Moderate confidence in the 00Z TAF. LIFR/IFR conditions
expected 09z-14z, but cigs could be broken during this time. There
is a 10 percent chance of east winds greater than 8 kts 12z-15z.

KBUR... Low to moderate confidence in the 00Z TAF. There is a 30%
chance of IFR cigs 10Z-16Z, otherwise VFR expected.

&&

.MARINE...12/125 PM.

Across the outer waters... Winds will increase to Small Craft
Advisory (SCA) level this afternoon and will be SCA level or
stronger through at least Tuesday. There is a sixty percent
chance of gale force wind beginning Saturday morning and
continuing through at least Monday mostly in the afternoon and
evening hours.

Across the nearshore waters of the Central Coast... Winds will
increase to SCA level this afternoon and likely will remain so
through at least Tuesday. Winds may diminish to below SCA level at
times during the morning hours.

Across the inner waters south of Point Conception... Winds from
Point Conception to Point Mugu will increase to SCA level this
afternoon and likely will remain so through at least Tuesday.
Winds may diminish to below SCA level at times during the morning
hours. Otherwise and elsewhere, conditions will remain below SCA
level.

Patchy fog will continue across the coastal waters through at
least Tuesday and will be most widespread during the overnight
and morning hours.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for
      zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until noon PDT Saturday for
      zones 670-673-676. (See LAXMWWLOX).
     Gale Watch in effect from Saturday afternoon through late
      Saturday night for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

No significant hazards expected.

&&

PUBLIC...Sirard
AVIATION...Smith
MARINE...Kj
SYNOPSIS...Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:57 PM PDTGale WarningLOX4 days
Jun 13, 2:12 PM PDTWind AdvisoryLOX19 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.